BODY CAM: Savannah police save pregnant woman from overdose - WTOC-TV: Savannah, Beaufort, SC, News, Weather & Sports

BODY CAM: Savannah police save pregnant woman from overdose

(Source: SCMPD) (Source: SCMPD)
SAVANNAH, GA (WTOC) -

An officer with the Savannah-Chatham Metropolitan Police Department saved a pregnant woman's life on Sept. 29 after administering an opioid antidote during an apparent overdose.

Sgt. Alycia McLemore arrived at a motel on Stephenson Avenue a little after midnight. When she arrived she found a 35-year-old woman, who was visibly pregnant, lying on the ground. 

The woman was unresponsive and the officer quickly used her department-issued Narcan nasal spray. The woman immediately began to experience deeper breaths and regained consciousness. 

"We're not EMS, you know? We don't expect to confront that, but now that we're trained on it, I think we're able to help more people," said Sgt. McLemore. "I think that's why we're seeing it used so much more often because now we have something that we can help them with, instead of just looking at them and waiting for EMS, which is all we had before. It was the first time I had actually used it, so I was really glad."

Sgt. McLemore says the fact that the woman was pregnant was an added concern, but Memorial Health's emergency medical director says they see a lot of babies born with a drug addiction. 

"There's a lot of drug-addicted women who are out there at this point, and obviously, it doesn't just have an effect on the mother," said Dr. Jay Goldstein, Medical Director, Memorial Health Emergency Department. "It has an effect on the baby also. It's hard to watch when you see these patients come in, and you do everything you can."

Sgt. McLemore. said, "It obviously was an added concern. We don't like seeing anyone hurt, and we certainly don't want to think of an unborn child being affected. So it was definitely a big concern for me. To describe it would be...it's scary, I think, is the best word."

Both the police department and Memorial Health say they've seen an increase in opioid overdoses in recent years with the Memorial University Medical Center emergency department seeing as many as five to 10 every week.

"I can say when I first came on the street that overdoses were not that common," said Sgt. McLemore. 

"Absolutely, there's been a significant increase," said Dr. Goldstein. "It's mostly street drugs we're seeing, mostly people that are coming in injecting. A lot of people that have had overdose issues in the past or have have had drug abuse issues in the past, they take some time off from those drugs, and then think they can handle the same amounts. Those are the ones that we're seeing a significant increase in."

Dr. Goldstein said Memorial Health has a pain or narcotic prescription policy for patients coming in with chronic pain to help reduce access to prescription opioids.

"We're trying not to prescribe narcotic analgesics," he said. "We're looking for other alternatives fro the treatment of toothaches to migraine headaches to lower back pain that we see a lot of chronic pain and a lot of chronic abuse and the chronic desire for narcotic analgesics. From the aspect of the medical community, we are trying to do everything we can to curb our prescribing habits, and it's making a difference. That first exposure does seem to be a relative fact of how people start getting the idea to maybe delegate and start looking at narcotics. So, we have altered our prescribing habits, but really, the overdoses have gone down with the prescriptions. But they've gone significantly up with the street drugs."

The fact that Sgt. McLemore had just saved someone's life because her Narcan worked didn't hit her right away. 

"I didn't think about it until afterward when she was getting loaded up in the ambulance, and I yelled to the paramedics that she had a dose of Narcan,"  Sgt. McLemore said. "Then I went, 'Wow, I just did that. That's pretty neat.' It was very...it was a neat feeling."

Dr. Goldstein said, "I think Narcan is a drug that is fairly harmless, but can have significant health benefits for the people that have overdosed. So I think having that available, especially to the folks that are working out in the community - the police officers, ambulance, EMS, obviously, has had it for years - has made a tremendous difference in rescuing and the potential for mitigating the obvious aspect of somebody dying from an overdose of narcotics." 

EMS took the woman to the hospital for further treatment.

“This case is another life-threatening event officers too often witness,” said SCMPD Chief Jack Lumpkin. “It also represents one of the reasons SCMPD chose to begin training officers in June 2016 to administer Narcan. It is a drug that can rapidly reverse the effects of a narcotic overdose in life-threatening situations. Officers often use it in the critical moments when they arrive on a scene prior to EMS. Administering Narcan has allowed our officers to prevent death in a number of purported overdose events.”

Sgt. McLemore hasn't had contact with the woman since, but said she hopes the overdose leads her to help.

"I just really hope that she gets help," she said. "I just really do. She's got a child that is going to depend on her to make the right decisions in life. Maybe this was a wake-up call, and she'll go down the right path and get some help."

Sgt. McLemore said the prevalence of these drugs makes her job more dangerous, but she thinks being trained to use Narcan helps officers help more people. 

All patrol officers carry Narcan nasal spray. In the past year, officers have used Narcan 15 times in overdoses or attempted suicides. Eight of those occurred in 2017.

Copyright 2017 WTOC. All rights reserved.

Powered by Frankly